Hail, La Porte
- When
- April 10, 6:35 AM CST to 6:36 AM CST
- Where
- La Porte County, 2.32 mi NNW of La Crosse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -86.920
A frontal boundary sparked isolated thunderstorms that moved in from Lake Michigan and over parts of northwestern Indiana. The strongest storms produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A frontal boundary sparked isolated thunderstorms that moved in from Lake Michigan and over parts of northwestern Indiana. The strongest storms produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 10, 4:35 AM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Northern Indiana 635 AM EDT Mon Apr 10 2017 .SYNOPSIS... Issued at 418 AM EDT Mon Apr 10 2017 Warm and breezy conditions will continue today with increasing chances for showers and thunderstorms this afternoon and evening as a cold front approaches. There is a slight risk for severe thunderstorms over northwest Indiana and extreme southwest lower Michigan. A strong or isolated severe thunderstorm cannot be ruled out over the rest of the area. Damaging winds and hail are the primary hazards expected. Highs today will be in the 70s. It will become cooler tonight into Tuesday but it will be dry through Wednesday. Highs on Tuesday will range from the upper 40s near Lake Michigan to the upper 50s and 60s over the remainder of the area. Highs on Wednesday will range from the upper 50s in Michigan to the lower 60s over Indiana and Ohio. && .SHORT TERM...(Today and Tonight) Issued at 417 AM EDT Mon Apr 10 2017 Low level moisture axis has been slow to spread east but will finally begin to make some progress later today as main short wave trough and associated surface cold front move east. MSAS Td analysis shows deeper moisture plume extending north from western GOMEX to NE IL and SW Wi early this morning. Cold front beginning to tap this moisture and initial area of convection is ongoing over northern MO and southern IA. Hires CAMs weaken this activity this morning as it moves east then northeast into drier airmass. Mid level returns seen on regional radar mosaic this morning in association with low level jet and mid level moisture advection. However this area is well ahead of main system and overrunning drier low level air. Expect primarily sprinkles if anything with this weak wave but did keep a slight chance pop in the west this morning for this and any decaying showers from upstream convection. Clouds today will be an issue for not only temperatures but degree of destabilization that takes place. Satellite showing quite a bit of mid and high level clouds but low and mid level water vapor images shows some decent drying moving into southwest IL. If this can make it to our area by late morning we could see some scouring of clouds and partly sunny skies. Temps already running very warm this morning in the 60s most areas so max temps today should easily reach mid 70s with or without any sun. Mid level cold pool expected to overspread the area with 700-500mb lapse rates around 8 C/km. This is giving modest CAPEs in the 1000-1500 j/kg range. 0-6km bulk shear still in the 50-60 knot range while 0-3km around 30-40 knots. So with these parameters in place severe storms still a possibility with damaging winds and hail primary hazards. Still think a small tornado risk exists especially over far NW IN and extreme SW MI late afternoon and early evening as some of the CAMs showing boundary layer winds backing ahead of weak surface low and developing convection yielding some low level helicity values of 100-200 m2/s2. SPC Day 1 does show a 5 percent tor risk and cannot argue with this. Timing of convection still looks to be primarily in the 20-03z range though a few CAMs showing a little earlier development. Bottom line is that as afternoon progresses...tsra chances will be increasing until late evening and overnight when instability wanes and cold front moves through. && .LONG TERM...(Tuesday through Sunday) Issued at 417 AM EDT Mon Apr 10 2017 With focus on convection and severe potential today...generally following blended solution for long term. Not many changes seen with a couple waves of interest for pcpn chances. First arrives Thursday and possibly lingering into Friday with stalled boundary. A stronger system still looks possible for the weekend but run to run model inconsistencies lend to low confidence right now for timing and pcpn chances. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 635 AM EDT Mon Apr 10 2017 Elevated convection across northern IL/WI tied to lead shortwave/warm advection should weaken with eastward progress this morning as it outruns better forcing/deeper moisture. With that said added a VCSH mention at KSBN as hard to rule out showers and possibly a rumble of thunder surviving into KSBN btw 12-14z. Another day of gusty southerly winds otherwise today, with an increase in low VFR ceilings as eastern fringe of pre-frontal moisture plume folds in. Cold front then brings chances for thunderstorms/restrictions 22-03z at KSBN and KFWA 02-06z. Storms will have the potential to be strong to severe in the KSBN vicinity. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 PM EDT this evening for LMZ043-046. && SYNOPSIS...Lashley SHORT TERM...Lashley LONG TERM...Lashley AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 417 AM EDT Mon Apr 10 2017 INZ003>005-012-014-MIZ077>080-110830- La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Berrien-Cass MI- St. Joseph MI-Branch- 417 AM EDT Mon Apr 10 2017 /317 AM CDT Mon Apr 10 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms late this afternoon and evening. Damaging winds and hail will be the primary hazards. There is a very small chance for a tornado. Flooding is expected along some rivers in the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding is expected along some rivers in the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-013-015>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005- 015-016-024-025-110830- Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 417 AM EDT Mon Apr 10 2017 /317 AM CDT Mon Apr 10 2017/ This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms late this afternoon and this evening. A few strong storms and an isolated severe thunderstorm is possible. Strong winds and hail are the primary hazards. Flooding is expected along some rivers in the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding is expected to continue along some rivers in the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-110830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 417 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected to continue into this evening. There is a slight risk of severe thunderstorms late this afternoon and evening. Damaging winds and hail are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
734 AM CDT MON APR 10 2017
INZ003-101300-
La Porte-
734 AM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT LA PORTE COUNTY...
At 734 AM CDT, a strong thunderstorm was located near Westville,
moving northeast at 55 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
La Porte, Westville, Kingsford Heights, Wanatah, Hanna, Kingsbury,
Byron, Thomaston, Hudson Lake, Pinhook, South Center, Salem Heights,
Fish Lake, South Wanatah, Tracy, Stillwell, Rolling Prarie, Union
Mills, Pinola and Haskell.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 51 and
61.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4156 8693 4176 8653 4144 8653 4143 8656
4143 8664 4140 8670 4134 8693
TIME...MOT...LOC 1234Z 240DEG 49KT 4152 8679
JALThe Chicago radar (KLOT), 101 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695797, 695798, 695799.